Author(s): Deepa Latha Ciddhavaduta, Samikrutha, Deepika Baloju
BACKGROUND Drugs can cure, suppress or prevent a disease and are usually beneficial to humans. However, they can also produce undesirable or harmful effects, which are known as adverse drug reactions (ADR). Understanding the nature of ACDRs may help narrow down the search for the offending agent. The need for this study is for early diagnosis, to reduce the morbidity and mortality due to ACDR and to ensure safety of the patients. MATERIALS AND METHODS The present study was carried out at Bhaskar general hospital under ICMR project, Department of Dermatology where in 27 patients of ADR were enrolled to establish the aetiologic agent for a particular type of reaction, attention was paid to the drug history, temporal correlation with the drug, duration of rash, approximate incubation period, morphology of the eruption, associated mucosal or systemic involvement, improvement of lesion on withdrawal of drug and recurrence of lesion on rechallenge. RESULTS This study showed that the incidence of ACDRs were more in males 55.5% than in females 44.5%. Most of the Cutaneous ADRs were probable in type under causality assessment and moderate under severity assessment. The presentation of cutaneous ADR was in the form of rash, urticaria, fixed drug eruption. Drugs causing these included NSAIDS, Antiepileptic’s and antimicrobials.
Effective strategy to prevent the occurrence of ADRs is always preferred. Some of the measures that may reduce the occurrence of cutaneous ADRs are listed below. Avoid polypharmacy. Prescribe drugs, which have been known to cause cutaneous ADRs, only if extremely necessary. Obtain history of skin reactions in the past. Educate the patients regarding common early symptoms of drug reactions (e.g. erythematous rash, oedema, urticaria, mucosal erosions, itching, burning of skin etc.) especially during start of a therapy.